Wyoming, 2008

Tornado and Hail in Wyoming, June 20, 2008

June 20, 2008 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm clipped far northern Campbell County, producing a brief tornado and penny sized hail north of Recluse.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped far northern Campbell County, producing a brief tornado and penny sized hail north of Recluse.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 20, 1:01 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
201 PM MDT FRI JUN 20 2008

.DISCUSSION...19Z SURFACE ANALYSIS HAS WEAK HIGH PRESSURE OVER THE
NORTHERN PLAINS WITH SUBTLE LEE TROUGH ACROSS CENTRAL MONTANA INTO
EASTERN WYOMING. TEMPERATURES ARE IN THE 70S AND WINDS ARE
GENERALLY LIGHT. UPPER LEVEL ANALYSIS HAS REGION UNDER WEST TO
NORTHWEST FLOW WITH UPPER LEVEL RIDGE OVER THE GREAT BASIN AREA. A
WEAK UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY SLIDING ACROSS
SOUTHEAST MONTANA...HELPING TO SPARK A FEW SHOWERS AND
THUNDERSTORMS ACROSS NORTHEAST WYOMING. ELEVATED SURFACE HEATING
HAS ASSISTED IN THE DEVELOPMENT OF THUNDERSTORMS OVER THE BLACK
HILLS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD
ACROSS THE AREA THIS AFTERNOON. DECENT INSTABILITY AND MARGINAL
SHEAR...COMBINED WITH PASSING SHORTWAVE TROUGH WILL KEEP ACTIVITY
GOING THROUGH THE EVENING HOURS...WITH SEVERE STORMS POSSIBLE.
BEST CHANCES FOR STRONGER STORMS WILL BE ACROSS NORTHEAST
WYOMING...INTO THE BLACK HILLS...AND THROUGH SOUTH CENTRAL SOUTH
DAKOTA. LARGE HAIL AND GUSTY WINDS CAN BE EXPECTED FROM THESE
STORMS. ACTIVITY WILL PUSH EAST AND SOUTH THROUGH THE EVENING.

SATURDAY WILL BE A BIT WARMER...WITH HIGHS INTO THE 80S ACROSS MUCH
OF THE PLAINS...70S IN THE HILLS. ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS THE HILLS AREA. RIDGE
AXIS WILL BUILD OVER THE AREA SUNDAY WITH HIGHS PROBABLY APPROACHING
90 DEGREES IN PARTS OF SOUTHERN SOUTH DAKOTA. RIDGE WILL BEGIN TO
SHIFT EAST OF THE AREA LATE IN THE DAY AS SHORTWAVE ENERGY
APPROACHES FROM THE WEST. STRONG CAP WILL BE IN PLACE ACROSS MUCH
OF THE AREA DURING THE DAY...SO IT WILL BE DIFFICULT TO GET STORMS
GOING...BUT WILL KEEP SLIGHT CHANCES ACROSS THE WESTERN CWA.
BETTER CHANCES CAN BE EXPECTED SUNDAY NIGHT...ESPECIALLY ACROSS
NORTHEAST WYOMING AND NORTHERN SOUTH DAKOTA...AS SHORTWAVE SLIDES
NORTHEAST ACROSS THIS AREA. WEAK COLD FRONT WILL HOLD OFF UNTIL
LATE SUNDAY NIGHT AND MONDAY.

EXTENDED...A FLAT UPR LVL RIDGE WILL PERSIST ACRS THE REGION FOR
MUCH OF NEXT WEEK...WITH SEVERAL SHORTWAVES MOVING THROUGH THIS
RIDGE FOR A CONTINUED CHANCE OF SHOWERS/TSTMS EACH DAY. TEMPS SHOULD
BE A FEW DEGREES ABOVE AVERAGE FOR MUCH OF THE PERIOD.

&&

.AVIATION...SCT TSTMS THIS AFTN/EVE ACRS THE REGION WILL LEAD TO
SOME LOCALIZED MVFR CONDITIONS. OTHERWISE...VFR CONDITIONS WILL
PREVAIL NEXT 24 HOURS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jun 20, 6:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
700 AM MDT FRI JUN 20 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-211300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
700 AM MDT (800 AM CDT) FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING HOURS AS ADDITIONAL UPPER LEVEL DISTURBANCES
CROSS THE REGION. THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS
AFTERNOON AND EVENING ACROSS MUCH OF NORTHEAST WYOMING...THE BLACK
HILLS...AND SOUTHERN SOUTH DAKOTA. LARGE HAIL WILL BE THE MAIN
THREAT...WITH STRONG WIND GUSTS AND LOCALLY HEAVY RAIN ALSO POSSIBLE
WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE AREA THIS WEEKEND. SEVERE THUNDERSTORMS ARE NOT
EXPECTED AT THIS TIME. DAILY CHANCES FOR THUNDERSTORMS ARE
ALSO EXPECTED DURING THE FIRST HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Jun 20, 2:03 PM MST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             NEMO                    44.19N 103.50W
06/20/2008  E0.75 INCH       LAWRENCE           SD   PUBLIC

0255 PM     HAIL             NEMO                    44.19N 103.50W
06/20/2008  E0.88 INCH       LAWRENCE           SD   TRAINED SPOTTER

&&

MERICKSO
Local storm report, Jun 20, 2:12 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
312 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     HAIL             1 W PIEDMONT            44.23N 103.42W
06/20/2008  E1.75 INCH       MEADE              SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 20, 2:31 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             2 SE PIEDMONT           44.21N 103.37W
06/20/2008  M1.00 INCH       MEADE              SD   NWS EMPLOYEE

            LASTED 10 MINUTES HAIL COVERED GROUND

&&

MERICKSO
Local storm report, Jun 20, 3:00 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
400 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 W OSHOTO              44.60N 105.07W
06/20/2008  E0.75 INCH       CROOK              WY   PUBLIC

&&

MERICKSO
Local storm report, Jun 20, 3:14 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             8 NE RAPID CITY         44.16N 103.12W
06/20/2008  E1.25 INCH       MEADE              SD   PUBLIC

&&

MERICKSO
Local storm report, Jun 20, 3:15 PM MST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
415 PM MDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             10 N ROZET              44.43N 105.20W
06/20/2008  E0.75 INCH       CAMPBELL           WY   PUBLIC

&&

MERICKSO

The radar

The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Campbell

When
June 20, 4:00 PM MST
Where
Campbell County, 17 mi N of Recluse
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.976, -105.700

Wind gusts around 50 mph were also reported with the storm.

Tornado, Campbell

When
June 20, 4:05 PM MST to 4:06 PM MST
Where
Campbell County, 17.23 mi NNE of Recluse
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Public
Coordinates
44.961, -105.569

A small tornado briefly touched down in far northern Campbell County.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyThe tornado archive for Wyoming, 2008Warnings in Wyoming, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100566, 112659.